Kentucky, 2016

Damaging Winds in Kentucky, July 14, 2016

July 14, 2016 · NWS RLX · 4 events in 2 counties and zones

Convection formed in the heat of the day, with highs around 90 degrees and dew points around 70. There was also an east-to-west boundary in the vicinity, likely from activity the previous night or earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection formed in the heat of the day, with highs around 90 degrees and dew points around 70. There was also an east-to-west boundary in the vicinity, likely from activity the previous night or earlier in the day.

Initially the convection grew rapidly along a line from northeast Kentucky into West Virginia, with several bowing segments developing. However, with very weak shear the storms were fairly short lived. Regardless, they did cause tree and property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 1:27 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 14, 1:27 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
227 PM EDT THU JUL 14 2016

.SYNOPSIS...
A warm and humid atmosphere remains in place. A cold front passes
Saturday/Saturday night. Back into diurnal showers and storms
through mid week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Latest radar data continues to show scattered showers and storms
across our mountain counties. Other isolated storms had developed
across mainly southern parts of the area.

These storms should continue into the evening hours. In
addition...an area of showers and storms...currently across
portions of central Kentucky are expected to push east into the
area. These storms should mainly impact the southern counties.

Models indicate that the storms should decrease from the northwest
tonight...with most of any remaining precipitation to be confined
to the southern mountain counties.

With daytime heating on Friday...scattered showers and storms
should once again be possible across the mountain counties as well
as portions of the coal fields. Any showers and storms that
develop across the remainder of the region should be more isolated
in nature.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Corrected for really bad grammar.

Cold front will be slowly working its way through the CWA and
will stall in a northeast-southwest oriented line next to the
mountains...providing an area of convergence for convective
development. Increase the POPS through the afternoon...peaking in
the late afternoon/early evening. Good agreement from the
operational NAM and ECMWF take the front past the mountains
Saturday night...and providing just enough dry air in its wake for
only slight chance POPS over the higher terrain on Sunday. GFS is
a bit too quick with all of this...so left that model out of the
equation. Will see modest dewpoint and temperature drops in the
wake of the front...most noticeable over the northwestern zones in
Southeast Ohio and in the aforementioned mountains.

In the forecast grids...not too many changes across the board
given the relative consistency of the models from run to run...and
largely just some TLC type changes.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Large area of upper level high pressure expected to move into the
central plains...providing opportunities for showers and
thunderstorms. Dominant area of high pressure will begin to move
into the middle Ohio Valley by the end of next week ushering
drier air. Temperatures look to stay warm and humid with highs in
the mid to upper 80s in the lowlands and 70s in the mountains.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18z Thursday thru 18z Friday...MVFR...isold IFR conditions are
possible in scattered showers and storms through 05Z....with VFR
conditions anticipated elsewhere. Expect southwest winds around
10 kts.

Aft 05Z...expect MVFR cigs will develop across the mountains. Some
of the highest elevations could even see IFR conditions. Southwest
winds at less than 5 kts are expected.

Depending on how widespread precipitation is today...as well as
the amount of clouds and whether the winds decouple tonight...
some mountain valleys could MVFR/IFR vsbys/cigs. However...will
not include at this time due to uncertainty.

After 12Z...expect conditions will improve across the mountain
counties. However...showers and thunderstorms with MVFR/IFR
conditions will once again be possible...especially after 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and coverage of convection may vary.
Dense river valley fog may develop between 05Z and 12Z.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR condition expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/26
NEAR TERM...JSH
SHORT TERM...26
LONG TERM...26
AVIATION...JSH
Hazardous weather outlook, Jul 14, 8:19 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
919 AM EDT THU JUL 14 2016

KYZ101>103-105-OHZ083-086-087-VAZ003-WVZ005>007-013-014-024-025-
151330-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-MINGO-LOGAN-
919 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...PORTIONS OF SOUTHWEST VIRGINIA...AND PORTIONS
OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE
DAMAGING WIND GUSTS.

SOME OF THESE STORMS MAY ALSO BECOME CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-084-085-VAZ004-WVZ008>011-015>020-026>040-046-047-
151330-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-BUCHANAN-JACKSON WV-WOOD-
PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
919 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...PORTIONS OF SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL
AND GUSTY WINDS THIS AFTERNOON AND EVENING.

SOME OF THESE STORMS MAY ALSO BECOME CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 14, 12:44 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT THU JUL 14 2016

OHZ087-WVZ005>007-013-014-141830-
LAWRENCE-MASON-CABELL-PUTNAM-WAYNE-LINCOLN-
144 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...
NORTHEASTERN WAYNE AND CABELL COUNTIES...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BEECH FORK
STATE PARK...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...WAYNE...PROCTORVILLE...BEECH FORK STATE PARK...
HURRICANE...BARBOURSVILLE...MILTON...CULLODEN...ONA...TEAYS VALLEY...
WEST HAMLIN...LAVALETTE...PEA RIDGE AND SALT ROCK.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 7
AND 36.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3821 8242 3837 8253 3861 8209 3837 8192
TIME...MOT...LOC 1744Z 241DEG 23KT 3833 8240

09
Special weather statement, Jul 14, 1:12 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT THU JUL 14 2016

KYZ101-OHZ086-087-WVZ006-007-014-141915-
GREENUP-LAWRENCE-GALLIA-MASON-CABELL-PUTNAM-
212 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP...LAWRENCE...
SOUTHERN GALLIA...NORTHWESTERN PUTNAM...MASON AND NORTHEASTERN CABELL
COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF
LAKE VESUVIUS...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...PORTSMOUTH...IRONTON...GALLIPOLIS...WINFIELD...
COAL GROVE...LAKE VESUVIUS...ELEANOR...BUFFALO...GREENUP...LOAD...
LETITIA...FRANKLIN FURNACE...TEAYS VALLEY...FLATWOODS...RUSSELL...
VERNON...WATERLOO...RACELAND AND WORTHINGTON.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 37
AND 43.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

LAT...LON 3868 8303 3873 8303 3875 8288 3869 8288
      3861 8285 3857 8281 3860 8274 3865 8277
      3868 8276 3868 8270 3875 8270 3875 8266
      3877 8266 3883 8187 3845 8185 3849 8265
      3850 8267 3850 8268 3851 8295 3866 8306
TIME...MOT...LOC 1812Z 259DEG 16KT 3867 8239

08
Special weather statement, Jul 14, 1:59 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT THU JUL 14 2016

WVZ015-027-037-142000-
CLAY-NICHOLAS-KANAWHA-
259 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAY AND EAST
CENTRAL KANAWHA COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CEDAR
GROVE...OR 13 MILES EAST OF CHARLESTON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...CHESAPEAKE...MARMET...BELLE...CEDAR GROVE...EAST BANK...
GLASGOW...PRATT...GLEN...COAL FORK...BICKMORE...POND GAP...BENTREE...
INDORE AND PROCIOUS.

THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 81 AND
89... AND BETWEEN MILE MARKERS 92 AND 95.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3829 8159 3853 8126 3853 8122 3832 8105
      3826 8122 3826 8123 3825 8125 3815 8151
TIME...MOT...LOC 1859Z 237DEG 17KT 3831 8139

08
Special weather statement, Jul 14, 2:18 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT THU JUL 14 2016

WVZ007-008-014>016-142015-
MASON-KANAWHA-ROANE-JACKSON-PUTNAM-
318 PM EDT THU JUL 14 2016

...STRONG THUNDERSTORMS WILL AFFECT ROANE...NORTHERN PUTNAM...
SOUTHERN MASON AND SOUTHERN JACKSON COUNTIES...

AT 317 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED 7 MILES
NORTHEAST OF BUFFALO...OR 10 MILES NORTH OF WINFIELD...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPENCER...BUFFALO...KENNA...AMMA...LEON...FAIRPLAIN...HARMONY...
GAY...GANDEEVILLE...LOONEYVILLE...SOUTHSIDE...LIBERTY...KENTUCK...
FRAZIERS BOTTOM...LEFT HAND...WALTON...GIVEN...TARIFF...
STATTS MILLS AND GRIMMS LANDING.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 26 AND 32.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 118 AND 135.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3871 8218 3887 8127 3857 8115 3855 8211
      3869 8219
TIME...MOT...LOC 1917Z 264DEG 23KT 3868 8188

08

The radar

The Charleston,WV radar (KRLX), 95 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
July 14, 2:21 PM EST
Where
Greenup County, Wurtland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.550, -82.770

Trees were blown down onto power lines.

Thunderstorm Wind, Greenup

When
July 14, 2:26 PM EST
Where
Greenup County, 0.88 mi SW of Worthington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.540, -82.730

Trees were blown down onto power lines.

Thunderstorm Wind, Boyd

When
July 14, 3:25 PM EST
Where
Boyd County, 0.88 mi SW of Meads
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.410, -82.710

Large tree branches fell. Power lines were down in roadways.

Thunderstorm Wind, Boyd

When
July 14, 3:28 PM EST
Where
Boyd County, 0.88 mi SW of Meads
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.410, -82.710

Wind gusts were estimated at 60 mph winds at the Kyova Mall. Lamp posts were knocked down in the parking lot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635991, 635992, 635993, 635994.